Acetaminophen Poisoning - Terre Haute Regional Hospital | Terre Haute, IN
  • Home
  • Health Information

Health Information

Definition

Acetaminophen is a common over-the-counter (OTC) pain medicine. Tylenol is one brand of this medication. Acetaminophen poisoning is an overdose of this medication. It can cause damage to the liver.

The overdose may happen as an accident or an intentional overdose. This can be a serious condition that will need care from a doctor.

Causes

Acetaminophen poisoning may occur as a result of one large dose or several small overdoses over a long period of time. An overdose of acetaminophen can result from:

  • Intentional overdose such as a suicide attempt
  • Accidental overdose—may occur with unsupervised children, adults with altered judgment, or adults abusing alcohol
  • Use of combinations of different medicines that contain acetaminophen

Certain chronic diseases can make you more vulnerable to this type of overdose. For example, people with liver damage can have acetaminophen poisoning at lower doses. Poisoning can also happen if acetaminophen is taken along with other substances that harm the liver, like alcohol.

Risk Factors

Factors that may increase your risk of developing acetaminophen poisoning include:

  • Heavy alcohol use
  • Using multiple medicines that contain acetaminophen
  • Suicidal behavior

Symptoms

At first, a person with acetaminophen poisoning may have no symptoms.

When symptoms develop, they can include:

  • Nausea
  • Vomiting
  • Symptoms of liver failure:
    • Anorexia—no interest in eating
    • Nausea
    • Vomiting
    • Malaise
    • Abdominal pain (especially in the upper right portion of the abdomen)
    • Excessive sweating
    • Jaundice
    • Confusion, stupor
Jaundice Skin from Damaged Liver
Jaundice adult with label
Healthy liver on the left compared to diseased liver on the right that has caused jaundice of the skin.
Copyright © Nucleus Medical Media, Inc.

Diagnosis

Your doctor will ask about your symptoms and medical history. A physical exam will be done. Blood tests may be done to:

  • Determine the level of acetaminophen in your blood
  • Check liver function
  • Assess the effect on the liver

Treatment

Talk with your doctor about the best treatment plan for you. Treatment options include:

Monitoring

People with low levels of acetaminophen in the blood may only need to be monitored. If symptoms develop or worsen other treatments may be started.

Activated Charcoal

Activated charcoal is taken by mouth. The charcoal can help block the absorption of acetaminophen. It will not affect the medication that is already in the body.

N-acetylcysteine

N-acetylcysteine is an antidote to acetaminophen poisoning. It can prevent damage to the liver. It may be given by mouth or IV. The earlier this antidote is delivered the better the outcome will be.

Prevention

To reduce your risk of acetaminophen poisoning, take the following steps:

  • Follow your doctor's directions or the directions on the package:
    • Follow the recommended dose and duration of therapy. Do not take more doses per day than recommended.
    • Always ask your doctor if you have questions.
  • Do not substitute sustained-release acetaminophen for immediate-release acetaminophen without adjusting the dosing interval.
  • Avoid taking multiple medicines that all contain acetaminophen:
    • Read the ingredient list on medication labels. Look to see if the medication has acetaminophen.
    • Beware of medications that may be combination medicine like cold medication
  • When a new prescription is filled, tell your pharmacist if you are taking acetaminophen.
  • Avoid taking acetaminophen during periods of prolonged fasting.
  • Avoid heavy alcohol intake. Do not drink alcohol if you are taking medicines that contain acetaminophen.

Revision Information

  • American Academy of Pediatrics

    http://www.healthychildren.org

  • American Association of Poison Control Centers

    http://www.aapcc.org

  • Canadian Institute for Health Information

    http://www.cihi.ca

  • Children's Safety—Canadian Poison Control Centers

    http://www.safekid.org

  • Recognition and management of acute medication poisoning. American Academy of Family Physicians website. Available at: http://www.aafp.org/afp/2010/0201/p316.html. Accessed November 7, 2012.

  • Acetaminophen poisoning. DynaMed website. Available at: https://dynamed.ebscohost.com/about/about-us. Updated August 3, 2012. Accessed November 7, 2012.

  • The FDA Acetaminophen Advisory Committee Meeting. What is the future of acetaminophen in the United States? The perspective of a committee member. Clinical Toxicology (Philadelphia). 2009;47(8):784-789.

  • Ferner RE, Dear JW, et al. Management of paracetamol poisoning. BMJ. 2011;342:d2218.

  • Goldman L, Ausiello D, eds. Cecil Textbook of Internal Medicine. 23rd ed. Philadelphia, PA: Saunders; 2008

  • Lavonas EJ, Reynolds KM, et al. Therapeutic acetaminophen is not associated with liver injury in children: a systematic review. Pediatrics. 2010 ;126(6):e1430-1444.

  • Marx J, et al. Rosen's Emergency Medicine. 7th ed. St. Louis, MO: Mosby, Inc; 2009.

  • Vassallo S, Khan AN, et al. Use of the Rumack-Matthew nomogram in cases of extended-release acetaminophen toxicity. Ann Intern Med. 1996;125(11):940.

  • 8/8/2011 DynaMed's Systematic Literature Surveillance https://dynamed.ebscohost.com/about/about-us: McNeil Consumer Healthcare announces plans for new dosing instructions for Tylenol products. Johnson & Johnson website. Available at: http://www.jnj.com/connect/news/all/mcneil-consumer-healthcare-announces-plans-for-new-dosing-instructions-for-tylenol-products. Accessed August 8, 2011.